Persons living with HIV/AIDS (PLWHA) are at higher risk of developing adverse cutaneous reactions compared to the general population [1,2]. Numerous antiretrovirals approved for HIV treatment are associated with adverse dermatological reactions such as non-nucleoside reverse transcriptase inhibitors, protease inhibitors (specifically darunavir and amprenavir), and the CD4 T-lymphocyte attachment inhibitor ibalizumab . Some antiretrovirals are associated with hypersensitivity reaction, one example is PLWHA who test positive for HLA-B*5701 allele and are prescribed the nucleoside reverse transcriptase inhibitor abacavir. This type of reaction is characterized by rash, fever, malaise, and flu-like illness and is the reason why all patients should receive HLA-B*5701 screening before initiating abacavir . A few antiretrovirals (nevirapine and raltegravir) have been reported to cause drug rash with eosinophilia and systemic symptoms (DRESS), nevirapine has also been associated with Stevens-Johnson Syndrome and toxic epidermal necrolysis [5-7]. These reactions can be life-threatening, but are uncommon, and typically appear days to weeks after initiation of the triggering drug. Another potentially life-threatening adverse drug reaction is anaphylaxis, which is rarely associated with antiretrovirals, only a few cases have been reported in the literature [8,9].
HIV integrase strand transfer inhibitors (INSTI) are another class of antiretrovirals that dominate the HIV treatment landscape. They have become the preferred anchor for antiretroviral treatment naïve PLWHA and recommended by Department of Health and Human Services Adult HIV treatment guidelines . Second generation INSTI (dolutegravir and bictegravir) have shown durable viral suppression, excellent tolerability, minimal toxicity, and high barrier to resistance. Bictegravir is only available co-formulated with tenofovir alafenamide (TAF) and emtricitabine and is not associated with adverse cutaneous reactions or anaphylaxis. We present a cutaneous drug reaction and anaphylaxis to the INSTI bictegravir.